- Visual changes have been attributed to a number of chemotherapeutic agents such as the antimetabolites, alkylating agents, taxanes, and platinum agents
- In addition to the eye itself, structures of the skin including the eyelids and eyebrows may be affected by side effects of antineoplastic chemotherapy
- An opththalmogist should be part of a multidisciplinary team caring for patients undergoing systemic chemotherapy for baseline exams and ongoing assessment
For more than a decade, articles have documented ocular changes that are believed to be related to the administration of certain chemotherapeutic drugs. A recent article by O’Dea and colleagues reported historical and current knowledge on the subject, components of a comprehensive visual assessment and describes 4 case studies of patients who experienced visual changes while receiving therapy with oxaliplatin.1 Changes in visual fields and acuity have been attributed to a number of pharmaceutical agents, including allopurinol, cephalosporins, and narcotics, as well as to chemotherapeutic agents such as the antimetabolites, alkylating agents, taxanes, and platinum agents. Agents targeting the epidermal growth factor receptor (EGFR) are also reported to cause ocular toxicity.2
Reported adverse effects vary from mild changes such as dry eyes and blurred vision, to more severe and sometimes permanent changes, such as retinal damage,glaucoma, and cataracts. Medications taken for comorbid conditions also can cause ocular changes; therefore, a full medication assessment should be undertaken when a patient reports visual changes. Comorbid conditions such as diabetes mellitus, lupus, multiple sclerosis, and pheochromocytoma can also cause visual changes. In certain types of cancer known to metastasize to the brain, persistent visual changes should prompt radiologic examination of the brain to rule out brain metastases.
Case reports of blepharitis related to long term (>15 weeks) cetuximab monotherapy were reported by Dranko et al.2 A chemotherapy agent specific to the care of patients with colorectal cancer (CRC) that may cause visual changes is oxaliplatin. Leonard and coworkers conducted a survey to evaluate neurotoxicity secondary to oxaliplatin therapy.3 Eighty-six patients with metastatic CRC being treated with oxaliplatin plus capecitabine were interviewed. The participants reported blurred vision, eye pain, and visual field cuts. The incidence rates were < 20%, and all changes were transient and resolved after discontinuing oxaliplatin therapy. The prescribing information for oxaliplatin reports low rates (< 20% for all grades) of visual disturbances, including tearing, conjunctivitis, and abnormal lacrimation.4
Fluorouracil (5-FU) and the oral 5-FU prodrug, capecitabine, may cause dry eyes and/or excessive tearing.5 In a 2000 case report, Waikhom and colleagues reported severe ocular irritation associated with capecitabine therapy6; the package insert for capecitabine reports a 5% to15% incidence for all types of visual disturbance.7Irritation to the anterior (corneal) surface resulting in ocular surface lesions can result from the systemic administration of 5-FU. The calculated prevalence rates of ocular surface lesions with use of systemic 5_FU are: ocular irritations, 5.8%; conjunctivitis 3.8%; keratitis, 3.8%; tearing,26.9%; and blurred vision, 11.5%.8
Ocular toxicity has been reported in the EGFR-inhibitors used in treatment of CRC.2 Panitumumab administration resulted in ocular toxicities in 15% of patients and included, but were not limited to, conjunctivitis (4%), ocular hyperemia (3%), increased lacrimation (2%), and eye/eyelid irritation (1%).9 Cetuximab administration reports blepharitis, conjunctivitis, keratitis, cheilitis), and hypertrichosis in patients receiving cetuximab therapy, although specific percentages are not reported in the prescribing information.10 Bevacizumab has not been reported to cause visual changes or abnormalities.11
Ocular changes may include areas just outside the eye itself, commonly called the ocular adnexa, that clinicians may consider part of the dermatological system. Structures of the skin including that of the eyelids and eyebrows may be affected by side effects of antineoplastic chemotherapy, resulting in blepharitis, eyelid dermatitis and excessive tearing. Excessive tearing that resolves on cessation of treatment is a reported side effect of 5-FU.12 A National Comprehensive Cancer Network (NCCN) multidisciplinary task force compiled a report that describes commonly used therapies for management of dermatologic and ophthalmologic toxicities associated with EGFR inhibitors.13
Implications For Nursing Practice
It is easy to miss the association between chemotherapy and visual changes, because the incidence is relatively uncommon and many other conditions can cause ocular changes, especially in older adults. Hazin et al14 and Schmid et al15 suggest that ophthalmologists should be part of a multidisciplinary team caring for patients undergoing systemic chemotherapy to provide the following:
- Baseline examination to evaluate for pre-existing eye disorders
- Evaluate for dry eye syndrome
- Ongoing consultation for eye problems that present during systemic chemotherapy
Omoti and Omoti recommend a baseline exam and ongoing follow-up every three months thereafter during active therapy.12
Nurses caring for patients with CRC can assist them to protect their visual health by doing a thorough review of systems related to visual changes during CRC therapy, and referring a patient to an ophthalmologist for a baseline exam and complete visual assessment when a patient reports these changes.
National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE) version 4.02
http://evs.nci.nih.gov/ftp1/CTCAE/CTCAE_4.02_2009-09-15_QuickReference_8.5x11.pdf (Eye Disorders pages 10-11). Accessed February 8, 2010.
Health on the Net Foundation, Vision FAQ, Section 5: Disease of the Eye (Posterior Eye Disease)
Patient Care Management Protocols/Algorithms
Optometric clinical practice recommendations for monitoring ocular toxicity of selected medications can be viewed online at: http://www.aoa.org/documents/Ocular-Toxicity.pdf
O’Dea D, Handy C, Wexler A. Ocular changes with oxaliplatin. Clin J Oncol Nurs. 2006;10:227-229.
Dranko S, Kinney C, Ramanathan RK. Ocular toxicity related to cetuximab monotherapy in patients with colorectal cancer. Clin Colorectal Cancer. 2006;6:224-225.
Leonard G, Wright M, Quinn M. Survey of oxaliplatin-associated neurotoxicity using an interview-based questionnaire in patients with metastatic colorectal cancer.BMC Cancer. 2005;5:116-125.
Wilkes G, Barton-Burke M. 2006 Oncology Nursing Drug Handbook. Boston: Jones and Bartlett Publishers; 2005.
Waikhom B, Fraunfelder F, Henner W. Severe ocular irritation and corneal deposits associated with capecitabine use. N Engl J Med. 2000;343:740-741.
Eiseman AS, Flanagan JC, Brooks AB, Mitchell EP, Pemberton CH. Ocular surface, ocular adnexial, and lacrimal complications associated with the use of systemic 5-fluorouracil. Ophthal Plast Reconstr Surg. 2003;19(3):216-224.
Omoti AE, Omoti CE. Ocular toxicity of systemic anticancer chemotherapy. Pharm Pract. 2006;4:55-59.
Burtness B, Anadkat M. Basti S, et al. NCCN Task Force Report: Management of Dermatologic and Other Toxicities Associated With EGFR Inhibition in Patients With Cancer. J Natl Compr Canc Netw. 2009;7(suppl 1):S5-S22.
Hazin R, Abuzetun JY, Daoud YJ, Abu-Khalaf MM. Ocular complications of cancer therapy: a primer for the ophthalmologist treating cancer patients. Curr Opinion Ophthalmol. 2009;20:308-317.
Schmid KE, Kornek GV, Scheithauer W, Binder, S. Update on ocular complications of systemic cancer chemotherapy. Surv Ophthalmol
acuity—keenness of sense perception
abnormal lacrimation—abnormal or excessive production of tears as a result of exposure of the eyes to an irritant
cataracts—a clouding of the lens of the eye or its surrounding transparent membrane that obstructs the passage of light
conjunctivitis—inflammation of the conjunctiva, the membrane that lines the inner surface of the eyelids; usually from an allergy, virus or bacterium, often called “pink eye”
glaucoma—a disease of the eye marked by increased pressure within the eyeball that can result in damage to the optic disk and gradual loss of vision
lupus—any of several diseases (as lupus vulgaris or systemic lupus erythematosus) characterized by skin lesions
pheochromocytoma—a tumor that is derived from chromaffin cells and is usually associated with paroxysmal (recurrent, sudden attacks) or sustained hypertension
visual field cuts—alterations to the extent of area visible to an eye as it looks straight ahead; measured in degrees away from direct line of sight